Michigan, 2021

Extreme Cold and Cold in Michigan, February 6 to 9, 2021

February 6 to 9, 2021 · NWS MQT · 15 events in 15 counties and zones

A persistent Arctic air mass over the region produced bitter cold wind chills across Upper Michigan from late on the 6th into the morning of the 9th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A persistent Arctic air mass over the region produced bitter cold wind chills across Upper Michigan from late on the 6th into the morning of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 6, 6:54 PM EST, 6 minutes earlier.

Area forecast discussion, Feb 6, 6:54 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
654 PM EST Sat Feb 6 2021

.SHORT TERM...(This evening through Sunday)
Issued at 412 PM EST SAT FEB 6 2021

...Blowing Snow and Moderate Snowfall Continues This Afternoon to
Saturday...
...Very Cold Wind-Chills in the Interior West Half Tonight...

Satellite imagery shows that skies are mostly sunny for most of the
U.P. this afternoon, save for the west lake-effect snow belts. The
lake-effect snow is lifting to the north, moving out of the Ironwood
area as well as most of the east as the winds shift further west.
Temps this afternoon don't look to get above the single digits, save
for the east, as CAA from an arctic airmass continues to move over
us. Breezy conditions have wind chills in the negative 20s in the
far west this afternoon.

As a shortwave moves through the U.P. tonight, expect an enhancement
in the lake-effect snow showers in the west lake-effect snow belts
and very cold wind chills in almost all of the U.P., save the
Keweenaw Peninsula and far east. As the shortwave moves out Sunday,
another shortwave from Saskatchewan appears to head toward us.

Blowing snow and moderate snowfall looks to again make travel
hazardous along the Keweenaw and Porkies this evening, as white-out
conditions will be possible at times. Also, roads may remain
slippery, as temperatures near and below zero will prevent salt from
working well. The blowing snow and moderate snowfall would also re-
cover roads quickly. These hazards are also possible in the far
northeast of the U.P. tonight and Sunday as well.

The rest of the U.P., save Luce county, should see very low wind
chills tonight and early tomorrow morning; wind chills in the
interior west are predicted to get down to around -40. Therefore,
travel could be very dangerous tonight if you become stranded, as
unprotected skin could suffer frostbite in as quick as 10 minutes at
spots. Also, if you have any outdoor pets, be sure to bring them
inside tonight.

.LONG TERM...(Sunday night through Saturday)
Issued at 416 PM EST SAT FEB 6 2021

Not much change to the going forecast for the next several days as
the cold pattern still looks here to stay through at least the
middle of next week, and likely even into next weekend. Thus wind
chills and localized heavy lake effect snow will continue to be the
primary forecast concerns for the next several days.

850 mb temps remaining around -25 C will continue to support lake
effect snow in the west wind snow belts. With little to no dendritic
growth, flakes will continue to be small leading to sharply reduced
visibility in the heavier LES bands despite actual accumulations
being on the low end. The primary forecast challenge for the next
couple of days will be pinpointing where the southernmost, and thus
strongest, LES band will set up. Subtle changes in the background
flow will cause it to meander at times. However, based on where the
NAM, GFS, and RDPS all show the 1000-850 mb convergence, the
steadiest snow is most likely from about Ontonagon to Twin Lakes to
Mohawk Sunday night into Monday morning. By Monday afternoon the
band will lift north into Keweenaw County and perhaps even be
offshore entirely for a few hours. Therefore Houghton may see a
break in the snow Monday afternoon before the band sags back south
Monday evening and then remains more or less in place across the
Keweenaw through Wednesday. This band may also hug the shoreline
east of Pictured Rocks Sunday night and again Monday night through
Wednesday with a break during the day Monday similar to in Houghton.

High and low temps will be pretty consistent each day Monday morning
through Wednesday night. Highs each day are expected to be in the
single digits either side of 0. Lows will fall to around -15 to -20
interior each night and around -5 to -10 elsewhere likely leading to
additional wind chill advisories. Despite the cold temps, with
surface high pressure settling into the Upper Midwest the pressure
gradient should be weak enough that warning criteria wind chills
will be hard to come by. Ultimately this continues to look like the
type of cold air outbreak we see once every year or two - rather
than record cold. Nonetheless, those planning to be outside for any
more than a couple minutes should continue to take precautions to
protect themselves from frostbite.

By Thursday, the GEFS mean shows the development of positive height
anomalies in an arc across the North Pole from northern Eurasia to
the Northwest Territories as height anomalies over Greenland become
neutral or even slightly negative. This pattern is reflected in GEFS
individual members' progs of the NAO rising from negative to
positive while the AO bottoms out at around -6. This is a classic
pattern for continued central U.S. cold. A dProg/dt analysis of the
last 8 runs of the GEFS mean shows rather decent run-to-run
consistency in the ensemble mean over the past 2 days. Furthermore,
t he 00z EC Ens mostly support this second shot of cold air for the
end of next week as well. Although there is considerable spread in
the members' 850 mb temps, one can identify a signal within the
noise showing somewhat of a consensus of members whose 850 mb temps
overhead drop to around -30 C by Friday night. Another way of
looking at this is that of all of the GEFS, EPS, and CMC-GEPS
members, on each of days 6 and 7 (next Friday and Saturday) there is
a distinct cluster of 25% of the members with a much more zonal (not
as cold) pattern, while the other 75% of members do maintain a
significant negative height anomaly over the north-central U.S. but
with differences in placement of the core of the coldest air. While
the highest confidence in continued very cold air for the end of the
week is over the Northern Plains, there is enough of a signal in the
models to continue messaging bitter cold for the end of the week.
NBM deterministic highs are near the 75th percentile of the NBM
distribution Thursday through Saturday, so this is likely another
case of the bias correction not being able to handle such a cold
pattern. Therefore, adjusted highs Thursday to around the NBM median
and to below the median Friday and Saturday. This translates to
highs mostly in the single digits each day with some subzero highs
possible over the west on Friday.

A short wave rotating around the PV lobe and lifting northeastward
across the Upper Great Lakes on Friday could induce surface
cyclogenesis somewhere over the Great Lakes, as in the 12z GFS and
EC. Even if the cyclone remains too far south to spread synoptic
precip all the way north to the U.P., the extreme lake-based
instability could allow a sharp inverted trough to form on the
northern flank of the low. If that happened, lake effect snow would
become intense for the end of the week, but confidence in where the
intense snow band sets up would be very low since these inverted
troughs are difficult to figure out a day or two in advance let
alone 6 to 7 days.
&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 649 PM EST SAT FEB 6 2021

Expect lake effect snow bands to remain north of KIWD resulting in
VFR conditions there through the period. KSAW should also remain
VFR for the TAF period, as the terminal should only get, at most,
occasional cloud cover and VFR cigs. KCMX, on the other hand,
will remain at or below airport minimums for the rest of the TAF
period as west winds gusting near 30 knots at times will maintain
lake-effect snow and blowing snow.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 412 PM EST SAT FEB 6 2021

West to northwest gales should continue this afternoon and slowly
subside tonight, with the gale warnings set to expire at 11pm. After
the gales, expect west to northwest wind gusts between 20 and 30
knots and heavy freezing spray from Sunday to Wednesday. Winds will
become 20 knots or less Wednesday night, and the heavy freezing
spray looks to end Thursday morning.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Chill Warning until 1 PM EST Sunday for MIZ002-004-005-084.

  Winter Weather Advisory until 7 PM EST this evening for MIZ006-
     007-085.

  Wind Chill Advisory until 1 PM EST /noon CST/ Sunday for MIZ006-
     012>014-085.

  Winter Weather Advisory until 7 AM EST Sunday for MIZ001>003.

  Wind Chill Warning until noon CST Sunday for MIZ009>011.

Lake Superior...
  Heavy Freezing Spray Warning until 7 PM EST /6 PM CST/ Monday
     for LSZ162-240>251-263>267.

  Gale Warning until 11 PM EST /10 PM CST/ this evening for
     LSZ240>251-263>267.

Lake Michigan...
None.
&&

SHORT TERM...TAP
LONG TERM...RJC
AVIATION...Voss
MARINE...TAP
Hazardous weather outlook, Feb 6, 4:49 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
449 PM EST Sat Feb 6 2021

MIZ001>003-072200-
Keweenaw-Ontonagon-Northern Houghton-
449 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

Lake effect snow showers and areas of blowing snow will continue
tonight. Expect very poor visibility in the heavier lake effect
snow bands. See the latest Winter Weather Advisory for more
details.

Wind chills will be around 20 to 35 below zero tonight. The lowest
wind chills are expected in central and southern Ontonagon
County. Wind chills this cold will cause frostbite on exposed
skin in less than 30 minutes.

Some minor beach erosion and localized lakeshore flooding is
possible along the western shoreline this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very cold air will remain over the area through next weekend,
resulting in lake effect snow showers and some blowing snow each
day, mainly from Ontonagon northeastward across the Keweenaw
Peninsula. Expect very poor visibility in the snow showers and
blowing snow.

Wind chills will again be around 20 to 35 below zero Sunday,
Monday, and Tuesday nights and into the following mornings. The
lowest wind chills are expected in central and southern Ontonagon
County. Wind chills this cold will cause frostbite on exposed
skin in less than 30 minutes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.

MIZ004>006-009>014-084-085-072200-
Baraga-Marquette-Alger-Gogebic-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
449 PM EST Sat Feb 6 2021 /349 PM CST Sat Feb 6 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Wind chills will be around 25 to 40 below zero tonight. Wind
chills this cold could cause frostbite on exposed skin in as
little as 10 minutes. See the latest Wind Chill Advisories and
Warnings for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind chills will again be around 25 to 35 below zero Sunday,
Monday, and Tuesday nights and into the following mornings. Wind
chills this cold could cause frostbite on exposed skin in as
little as 10 minutes. See the latest Wind Chill Advisories and
Warnings for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ007-072200-
Luce-
449 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

Wind chills will be around 15 to 25 below zero tonight. Wind
chills this cold could cause frostbite on exposed skin.

Some minor beach erosion and localized lakeshore flooding is
possible along the Lake Superior shoreline tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Wind chills will again be around 15 to 25 below zero Sunday,
Monday, and Tuesday nights and into the following mornings. Wind
chills this cold could cause frostbite on exposed skin.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-072200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
449 PM EST Sat Feb 6 2021 /349 PM CST Sat Feb 6 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

West to northwest gales of 35 knots are expected this evening.
Heavy freezing spray is also expected. See the latest Marine
Weather Message and Open Lake Forecast for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few gale force gusts are possible Monday and Monday night. Heavy
freezing spray is expected over much of Lake Superior through the
middle of next week. See the latest Marine Weather Message and
Open Lake Forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-072200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
449 PM EST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

RJC

In the hours before

Local storm report, Feb 6, 1:40 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
140 PM EST SAT FEB 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             1 WSW TWIN LAKES        46.89N 88.85W
02/06/2021  M5.0 INCH        HOUGHTON           MI   TRAINED SPOTTER

            SNOWFALL OVER APPROXIMATLY THE LAST 24
            HOURS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 cold/wind chill, 1 extreme cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Baraga

When
February 6, 7:00 PM EST to February 9, 11:00 AM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Wind chill readings dropped from 25 to 35 below zero each night and morning from the 6th into the 9th.

Cold/Wind Chill, Keweenaw

When
February 6, 7:00 PM EST to February 9, 11:00 AM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 30 below zero each morning and night from the 7th into the 9th.

Cold/Wind Chill, Marquette

When
February 6, 7:00 PM EST to February 9, 11:00 AM EST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 30 below zero each morning and night from the 7th into the 9th. Schools were closed through Marquette County on the 8th due to the cold.

Cold/Wind Chill, Northern Houghton

When
February 6, 7:00 PM EST to February 9, 11:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 30 below zero each morning and night from the 7th into the 9th.

Cold/Wind Chill, Northern Schoolcraft

When
February 6, 7:00 PM EST to February 9, 11:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 30 below zero each morning and night from the 7th into the 9th.

Cold/Wind Chill, Ontonagon

When
February 6, 7:00 PM EST to February 9, 11:00 AM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 35 below zero each morning and night from the 7th into the 9th. Schools throughout Ontonagon County were closed on the 8th and 9th due to the cold.

Cold/Wind Chill, Southern Houghton

When
February 6, 7:00 PM EST to February 9, 11:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 35 below zero each morning and night from the 7th into the 9th.

Extreme Cold/Wind Chill, Gogebic

When
February 6, 7:00 PM CST to February 9, 11:00 AM CST
Where
Gogebic forecast zone
Reported by
ASOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The Ironwood AWOS reported wind chills from 35 to 40 below each morning from the 7th into the 9th. Schools throughout Gogebic County were closed on the 8th and 9th due to the bitter cold.

Cold/Wind Chill, Iron

When
February 6, 7:00 PM CST to February 9, 11:00 AM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Observers and spotter reported wind chills between 30 to 35 below each morning from the 7th into the 9th. Iron County Schools were closed on the 8th and 9th due to the bitter cold.

Cold/Wind Chill, Alger

When
February 7, 12:00 AM EST to February 9, 11:00 AM EST
Where
Alger forecast zone
Reported by
Mesonet
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 30 below zero each morning and night from the 7th into the 9th.

Cold/Wind Chill, Delta

When
February 7, 12:00 AM EST to February 9, 11:00 AM EST
Where
Delta forecast zone
Reported by
Mesonet
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Wind chill readings dropped from 25 to 35 below zero each morning and night from the 7th into the 9th.

Cold/Wind Chill, Luce

When
February 7, 12:00 AM EST to February 9, 11:00 AM EST
Where
Luce forecast zone
Reported by
AWOS
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 30 below zero each morning and night from the 7th into the 9th.

Cold/Wind Chill, Southern Schoolcraft

When
February 7, 12:00 AM EST to February 9, 11:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 30 below zero each morning and night from the 7th into the 9th.

Cold/Wind Chill, Dickinson

When
February 7, 12:00 AM CST to February 9, 11:00 AM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 35 below zero each morning and night from the 7th into the 9th.

Cold/Wind Chill, Menominee

When
February 7, 12:00 AM CST to February 9, 11:00 AM CST
Where
Menominee forecast zone
Reported by
Mesonet
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Wind chill readings dropped to 25 to 30 below zero each morning and night from the 7th into the 9th.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949985, 949988, 949990, 949992, 949993, 949994, 949995, 949982, 949983, 949984, 949986, 949989, 949996, 949987, 949991.